Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 35, NWS Milwaukee, WI

July 20, 2019Green Lake County, Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 20, 2019, 10:49 AM CDT for Green Lake County, Marquette County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 10:49 AM CDT (15:49 UTC)
Expired
Jul 20, 2019, 11:30 AM CDT
In force
41 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Green Lake County, WI, Marquette County, WI

The radar

The Green Bay radar (KGRB), 109 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:05 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2357 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KMKX 201549
SVRMKX
WIC047-077-201630-
/O.NEW.KMKX.SV.W.0035.190720T1549Z-190720T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1049 AM CDT Sat Jul 20 2019

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Green Lake County in south central Wisconsin...
  Marquette County in south central Wisconsin...

* Until 1130 AM CDT.

* At 1048 AM CDT, severe thunderstorms were located along a line
  extending from Chain O' Lakes-King to near Wautoma to Adams, moving
  east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.  This line has a history of 
           producing widespread wind damage across central Wisconsin.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Berlin, Montello, Westfield, Princeton, Green Lake, Lawrence,
  Packwaukee, Oxford, Neshkoro, Marquette, Glen Oak, Harrisville and
  Springfield Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Damaging winds and continuous cloud to ground lightning are 
occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4398 8889 4373 8889 4374 8960 4398 8960
TIME...MOT...LOC 1548Z 276DEG 58KT 4433 8914 4408 8937 4394 8980 

HAIL...<.75IN
WIND...60MPH
 
$$

BOXELL
2 follow-up statements
562 
WWUS53 KMKX 201611
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1111 AM CDT Sat Jul 20 2019

WIC047-077-201630-
/O.CON.KMKX.SV.W.0035.000000T0000Z-190720T1630Z/
Green Lake WI-Marquette WI-
1111 AM CDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR GREEN LAKE AND MARQUETTE COUNTIES...

At 1111 AM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of New London to 6 miles northeast
of Berlin to near Westfield, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Berlin, Montello, Westfield, Princeton, Green Lake, Lawrence,
Packwaukee, Oxford, Neshkoro, Marquette, Glen Oak, Harrisville and
Springfield Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4398 8889 4373 8889 4374 8960 4398 8960
TIME...MOT...LOC 1611Z 275DEG 58KT 4429 8863 4404 8886 4382 8952 

HAIL...<.75IN
WIND...60MPH
 
$$

BOXELL
630 
WWUS53 KMKX 201630
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1130 AM CDT Sat Jul 20 2019

WIC047-077-201640-
/O.EXP.KMKX.SV.W.0035.000000T0000Z-190720T1630Z/
Green Lake WI-Marquette WI-
1130 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR GREEN LAKE AND MARQUETTE
COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty 
winds between 40 and 50 MPH are still likely with these 
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Wisconsin.

LAT...LON 4398 8889 4373 8889 4374 8960 4398 8960
TIME...MOT...LOC 1630Z 276DEG 58KT 4426 8825 4401 8848 4379 8914 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:25 AM CDT, 24 minutes earlier.

Area forecast discussion, Jul 20, 10:25 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1025 AM CDT Sat Jul 20 2019

.UPDATE...

An evolving severe weather event is underway across central and
southern MN/WI this morning. A leading shortwave/MCV has triggered
convection in the La Crosse area and this has been producing
widespread wind damage. The very humid airmass coupled with
mostly sunny skies is resulting in strong destabilization with
CAPE values of 4,000+ J/kg. The shear will increase later this
morning into the afternoon hours as the LLJ spreads into the area.
This will bring deep layer shear values to 40-50 kts and with the
very unstable environment we can expect severe storms capable of
producing damaging winds in excess of 70+ mph and large hail.
A Severe Thunderstorm Watch is in effect for the N/NW portions of
the area until 4 PM. However, we expect that this will need to be
expanded to the rest of the area later this afternoon.

The combination of very unstable air and the higher shear later
this afternoon will allow for a higher end wind event across
southern Wisconsin. It's possible that some local modifications of
the wind field by outflow boundaries could allow for curvature in
the low level hodographs to support a tornado or two in the
eventual QLCS that moves across the area.

Anyone with outdoor plans needs to stay weather aware this
afternoon.

&&

.MARINE...

Strong to severe thunderstorms will move across the lake late this
morning and into the overnight hours. Winds remain out of the
south for much of the lake with the exception of the far northern
half where winds have turned more to the north. This front will
push through the area tonight shifting winds to the north for the
entire lake.

&&

.PREV DISCUSSION... (Issued 607 AM CDT Sat Jul 20 2019)

UPDATE...Focus for showers north of our area this morning with
synoptic frontal zone. Upstream convection ramping up across
southwest MN with mid level energy and strong 850 moist/speed
convergence. Meso models bring one round of stg/svr convection
through this afternoon with mid level wave/frontal zone and then
combo of 850 forcing and MUCAPE likely to keep storm chances going
into this evening. Areas of eastern WI impacted by cool influence
of outflow boundary will give way to the return of heat/humidity
with the resumption of a southerly wind ahead of main synoptic
front situated to our north.

PC

AVIATION(12Z TAFS)...Moist lake influence in wake of outflow
boundary resulted in some LIFR stratus, which has since become
more MVFR. This in the eastern areas of the cwa. Meanwhile
convective debris gradually pulling out of the area. Primary
frontal convergence leading to showers staying north of our area
this morning. Upstream convection ramping up with mid level energy.
Meso models bring one round through this afternoon, some of this
to be strong or severe as CAPE/shear considerations certainly
warrant SPC slight risk category. All in all VFR cigs and vsbys
though will see lower cigs/vsbys in areas of stronger convection
this afternoon and evening. Cold front proggd to drop in this
afternoon and early evening switching winds to a more northerly
component.

PC

PREV DISCUSSION... (Issued 241 AM CDT Sat Jul 20 2019)

DISCUSSION...

Today through Sunday - Confidence...Medium
Ongoing convection shifting off to the east with plenty of
clearing to work in. Mesoscale outflow/nne winds from these
storms has resulted in a brief break in the hot/humid conditions.
However airmass is likely to recover for most of the area ahead of
the primary synoptic front. Some CAPE values could reach 6000 j/kg
with ample effective shear. Mid level flow will be westerly with
shortwave activity increasing this afternoon in the evening hours.
the severe threat is in place due to the decent shear and
instability parameters. The front will shift to our south late
today and this evening which will result in a break from the
stifling heat/humidity combo. However convection will likely
linger even after the front goes by as MUCAPE combined with 850
forcing likely to keep the potential for stronger storms/heavy
rainfall going well into the evening hours. Things to quiet down
later tonight into Sunday as the 850 front shifts south and cool
air advection takes hold. Will keep a small chance in the south
mainly Sunday morning where that area will be closer to some
lingering forcing. Otherwise cooler and less humid conditions take
hold.

Sunday night...Forecast confidence is high.

A mid level trough will be pushing south across the region, this
signals the arrival of a much cooler and drier airmass for the
beginning of work week. This trough may still bring a few showers
to the area Sunday night, but temps will be falling into the
cooler lower 60s.

Monday...Forecast confidence is medium.

The mid level trough should be on its way out with drier air
working. Some models suggest the potential for some weak afternoon
CAPE supportive of some showers, but it looks like we should see
enough dry air push in to preclude that concern. So, will keep it
dry with highs in the 70s (70s!) and dew points in the 50s. It may
still be a bit cloudy, but it will feel much cooler than what
we're currently living through.

Tuesday through Friday...forecast confidence is high.

We will be in the cooler northwest flow through Thursday. A more
dominant southerly flow arrives for Friday. Expect highs mainly in
the 70s Tuesday and Wednesday, gradually warming into the lower
and mid 80s Thursday and Friday. High pressure should keep the
area dry through the week. Dew points/humidity will remain
suppressed as well.

Saturday...Forecast confidence is medium.

We may see another cold front drop in on Saturday. That would be
our next best chance for rain once we getting into the
cooler/drier pattern.

AVIATION(09Z TAFS)...Convection shifting east out of srn WI early
this morning. An outflow boundary has shifted to far srn WI and
nrn IL. Winds shifted to the northeast and east in the wake of
this feature. Spotty MVFR cigs have developed. More convection,
possibly svr is possible this afternoon into this evening as hot
humid airmass interacts with synoptic frontal boundary dropping
into the area and a potent mid level flow. Front slips south of
area between mid afternoon and early evening resulting in winds
shifting back to the north or northeast. Lingering forcing and
instability could result in more rounds of shra/tsra well into
the evening hours. Rain chances will gradually ease on Sunday with
forcing shifting to the south and a cooler drier airmass taking
hold.

MARINE...Thunderstorm potential will continue today into this
evening with cold front dropping down the lake. After ongoing
activity shifts east early this morning, there should be a break
before storms move in this afternoon and evening. As the front
passes today and this evening winds will shift north and northeast.
There is the potential for strong or severe storms this afternoon
and evening especially across the central and southern portion of
the lake.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 8 PM CDT this evening for
     WIZ058>060-062>072.

LM...None.
&&

Update...Stumpf
Today/Tonight and Aviation/Marine...Collar
Sunday THROUGH Friday...Davis
Hazardous weather outlook, Jul 20, 9:38 AM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
938 AM CDT Sat Jul 20 2019

WIZ046-047-051-052-056>060-062>072-211445-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
938 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning continues through 8 pm today, mainly
south of a Port Washington to Lone Rock line. The heat index will
reach 95 to 105 today.

There is a risk for severe thunderstorms today and tonight. A
Severe Thunderstorm Watch has been issued for central and south
central Wisconsin until 4 PM. Thunderstorms are expected to
develop later this morning and continue into tonight. Large hail
and damaging winds are the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed This Afternoon or Tonight.

LMZ643>646-211445-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
938 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

There is a risk for severe thunderstorms today and tonight. A
Severe Thunderstorm Watch has been issued for central and south
central Wisconsin until 4 PM. Thunderstorms are expected to
develop later this morning and continue into tonight. Large hail
and damaging winds are the main hazards.

Very humid air in place across the region may result in patchy
dense fog over the Lake Michigan waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated northerly winds may bring small craft advisory
conditions on Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211445-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
938 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms over the central and
southern half of Lake Michigan. Thunderstorms are expected to
develop late this morning and continue into tonight. Large hail
and strong straight-line winds are the main hazards.

Very humid air in place across the region may result in patchy
dense fog over the Lake Michigan waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:54 PM CDTSpecial Weather StatementMKXFond du Lac, Green Lake, Marquette51 min
Jul 19, 10:03 PM CDTSpecial Marine WarningMKX87 min
Jul 19, 10:34 PM CDTSpecial Weather StatementMKXFond du Lac, Green Lake, Marquette, Sheboygan56 min
Jul 19, 10:56 PM CDTSpecial Weather StatementMKXColumbia, Dodge, Ozaukee, Washington64 min
Jul 19, 11:12 PM CDTSpecial Marine WarningMKX93 min
Jul 19, 11:22 PM CDTSpecial Marine WarningMKX53 min
Jul 19, 11:54 PM CDTAreal Flood AdvisoryMKXFond du Lac, Green Lake, Marquette, Sheboygan111 min
Jul 20, 11:22 AM CDTSpecial Weather StatementMKXFond du Lac, Sheboygan53 min
Jul 20, 11:43 AM CDTSpecial Marine WarningMKX2 hr
Jul 20, 11:59 AM CDTSpecial Weather StatementMKXColumbia, Dodge, Ozaukee, Washington46 min
Jul 20, 12:18 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Milwaukee, Ozaukee, Sheboygan and 1 more57 min
Jul 20, 12:25 PM CDTSpecial Marine WarningMKX95 min
Jul 20, 12:46 PM CDTSpecial Weather StatementMKXJefferson, Milwaukee, Waukesha44 min
Jul 20, 1:31 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette, Sauk44 min
Jul 20, 1:36 PM CDTSpecial Marine WarningMKX84 min
Jul 20, 1:48 PM CDTSpecial Weather StatementMKXJefferson, Milwaukee, Waukesha42 min
Jul 20, 2:03 PM CDTSpecial Marine WarningMKX57 min
Jul 20, 2:10 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette50 min
Jul 20, 2:41 PM CDTSpecial Weather StatementMKXDane, Dodge, Green, Jefferson, Rock49 min
Jul 20, 2:44 PM CDTSpecial Weather StatementMKXFond du Lac, Ozaukee, Sheboygan61 min
Jul 20, 2:59 PM CDTSpecial Marine WarningMKX2 hr
Jul 20, 3:24 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine, Walworth, Washington, Waukesha51 min
Jul 20, 4:17 PM CDTSpecial Marine WarningMKX43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.